Alabama, 2024Drought in Alabama, January 1 to 31, 2024
January 1 to 31, 2024 · NWS BMX · 24 events in 24 counties and zones
Dry conditions over the last few months of 2023 lingered into January. Drought levels slowly improved during the month, with 6-10 inches of rainfall across Central Alabama throughout January.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry conditions over the last few months of 2023 lingered into January. Drought levels slowly improved during the month, with 6-10 inches of rainfall across Central Alabama throughout January. Much of the rain came during the last two weeks of January, resulting in a reduction of most areas to moderate (D1) drought or lower by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 10:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 31, 10:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1055 PM CST Sun Dec 31 2023
...New SHORT TERM, AVIATION...
.SHORT TERM...
(Rest of Tonight)
Issued at 1051 PM CST SUN DEC 31 2023
Current forecast is in good shape. A front that is knocking on our
NW counties door step will move through C AL overnight tonight.
Loaded in latest obs/hires. No major changes were needed to low
temps. This remains a dry front with only some cirrus to be noted
in the sky tonight.
08
Previous short-term discussion:
(This afternoon through Monday)
Issued at 1134 AM CST SUN DEC 31 2023
After a cold start to the morning, temperatures have rebounded into
the lower 50s across the area under sunny skies. Was initially
unsure if we would be able to reach the highs today, but based on
the current obs and how temps have trended this morning, it does
look like temperatures will be able to reach the lower 60s across
the south with mid to upper 50s in the north due to the
southwesterly WAA around the surface ridge over the Gulf of Mexico.
A low pressure system will move across the Ohio Valley tonight
moving into the Western Atlantic tomorrow morning. This will rapidly
send a cold front through Central Alabama, but dry, zonal flow aloft
will prevent sufficient moisture return, so rain is not expected
with this passage. Other than an increase in high clouds and a
northwesterly wind shift, the front will go relatively unnoticed,
and it will be well east of Central Alabama by mid-morning. However,
it will reintroduce CAA back to the region as a large ridge builds
over the Central CONUS. Although clouds will decrease during the day
tomorrow, the cooler airmass will result in highs ranging from the
mid 40s north to upper 50s and near 60F in the south.
86/Martin
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 1259 PM CST SUN DEC 31 2023
The long term pattern remains wide open for the foreseeable
future. This will bring several rounds of unsettled weather to
the Deep South during the upcoming week.
The first Pacific southern stream system is expected to develop a
northern gulf low by Wednesday. Solutions have flipped back and
forth on qpf and coverage amounts, and the current consensus is
that much of Central Alabama can expect a cold light rain through
the day on Wednesday. This will be quickly followed by a trailing
polar jet that ushering in colder temperatures for Thursday.
But as mentioned, the pattern is open meaning that the weather
will transition again by late Friday as a secondary system will
develop along the southern stream. Solutions continue to diverge
on the exact placement of the surface low, but the trends continue
to shift north with time. That solution seems reasonable given
the placement of the transitioning trough and open upper level
pattern. This would trend our temperatures higher than the current
guidance.
17/KLaws
&&
.AVIATION...
(06Z TAFS)
Issued at 1051 PM CST SUN DEC 31 2023
A VFR forecast is expected for the TAFs. Only high cirrus clouds
are expected during the forecast. A cold front will move through
C AL overnight. Winds will shift behind it to the N tonight,
although most will not have winds high enough tonight to be
noteworthy. During the day Monday, winds will increase to 6-12kts
behind the front from initially the N, then becoming NW during the
day. A few gusts may occur during the afternoon with tighter
gradients behind the front. However, winds should taper down after
sunset on Monday.
NOTE: AMD NOT SKED at ASN due to AWOS upgrade.
08
&&
.FIRE WEATHER...
Dry weather is forecast to continue today through Tuesday. A low
pressure system moving across the northern Gulf of Mexico will
likely bring widespread light to moderate rain to central Alabama
by Wednesday. Dry and quite cold weather returns the end of the
work week. Wind and RH values will remain outside of critical fire
weather thresholds through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 31 47 22 51 / 0 0 0 0
Anniston 34 49 25 52 / 0 0 0 0
Birmingham 35 48 26 51 / 0 0 0 0
Tuscaloosa 35 52 26 54 / 0 0 0 0
Calera 35 49 26 52 / 0 0 0 0
Auburn 37 55 28 52 / 0 0 0 0
Montgomery 37 56 27 54 / 0 0 0 0
Troy 38 59 29 55 / 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...08
LONG TERM....17/KLaws
AVIATION...08
Hazardous weather outlook, Dec 31, 3:21 AM CST, 20 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
321 AM CST Sun Dec 31 2023
ALZ011>015-017>050-011230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
321 AM CST Sun Dec 31 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Marion
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Winston
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Winston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.149, -87.374 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Lamar
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Lamar forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.779, -88.097 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Fayette
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Walker
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Walker forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Jefferson
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Tuscaloosa
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Tuscaloosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.290, -87.525 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Pickens
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Pickens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.281, -88.089 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Sumter
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Sumter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Marengo
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Marengo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.248, -87.789 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Greene
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.853, -87.952 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in late January.
Drought, Bibb
- When
- January 1, 12:00 AM CST to January 9, 12:00 AM CST
- Where
- Bibb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.999, -87.126 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in early January.
Drought, Chilton
- When
- January 1, 12:00 AM CST to January 9, 12:00 AM CST
- Where
- Chilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in early January.
Drought, Coosa
- When
- January 1, 12:00 AM CST to January 9, 12:00 AM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in early January.
Drought, Cleburne
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in mid January.
Drought, Clay
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in mid January.
Drought, Randolph
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Drought severity decreased from severe (D2) to moderate (D1) in mid January.
Drought, Etowah
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Etowah forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in late January.
Drought, Blount
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Blount forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in late January.
Drought, Shelby
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Shelby forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.264, -86.661 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to moderate (D1) in mid January.
Drought, Calhoun
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to moderate (D1) in mid January.
Drought, Cherokee
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to moderate (D1) in mid January.
Drought, Talladega
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Talladega forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to moderate (D1) in mid January.
Drought, St. Clair
- When
- January 1, 12:00 AM CST to January 30, 12:00 AM CST
- Where
- St. Clair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.716, -86.315 (the zone’s center; the record gives no point)
Drought severity decreased from extreme (D3) to severe (D2) in early January and to moderate (D1) by late January.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
- Drought in Kansas, January 1 to 31, 202413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150291, 1150292, 1150293, 1150294, 1150295, 1150296, 1150297, 1150298, 1150299, 1150300, 1150301, 1150303, 1150304, 1150305, 1150306, 1150307, 1150308, 1150310, 1150311, 1150312, 1150313, 1150314, 1150315, 1150316.